Agranulocytosis secondary to anti thyroid drugs

This refers to the idiosynchratic reaction which can occur with any anti-thyroid drugs, and is characterised by neutropaenia or agranulocytosis.

Full blood count and film examination

Mild neutropaenia >1.5x10(9) is commonly observed in Graves' disease.

More severe neutropaenia >1x10(9) requires close monitoring of blood counts. 

Severe neutropaenia <1x10(9) demands that anti thyroid drugs be stopped. 

Urea and electrolytes

Check that renal function remains normal, in case of sepsis.

Blood and urine cultures

A full septic screen must be performed in the unwell patient with neutropaenia.

Thyroid stimulating hormone and Free Thyroxine

Document the current biochemical thyroid status of the patient since medication is going to be interupted.

 Chest Radiograph

 Any patient with neutropaenia who presents unwell or pyrexial requires a chest radiograph as part of their septic screen.